Treating Stomach Problems May Bring C. Diff Infection Back
Having a Clostridium difficile infection means stomach pains, diarrhea, fever, and loss of appetite, and if the symptoms weren't bad enough, the disease often reoccurs. Now, new research has found an increased risk of recurrence in people who take medication to treat their stomach acid, gastroesophageal reflux disease, peptic ulcer disease, or stomach discomfort.
Published in JAMA Internal Medicine by doctors in the Gastroenterology and Hepatology division at Mayo Clinic, the research looked at 16 studies of over 7,703 patients with C. difficile infections. Overall, 19.8% developed another C. difficile infection.
The study found an association between medications taken to decrease gastric acid and an increased risk of recurrence of C. difficile infections. People who took gastric suppression medications, including proton pump inhibitors such as omeprazole, and histamine 2 blockers, such as ranitidine, had a 22.1% rate of C. difficile re-infection, while those who didn't take them had a 17.3% reoccurrence rate.
The researchers, however, couldn't say for sure whether recurrence could be prevented by stopping the antacid medications.
You may hear Clostridium difficile referred to simply as C. diff—it's that common of an infection that we know its informal name. The infection is transmitted when people, often healthcare personnel, touch surfaces inadvertently contaminated with infected feces, such as toilets, tubs, and electronic rectal thermometers and pass the bacteria to others.
The good news is that C. difficile didn't make the World Health Organization's list of the top 12 bacteria for which new antibiotics are urgently needed. These are bacteria for which treatment options are rapidly running out because they are becoming resistant to most available antibiotics.
However, . difficile did make the Center for Disease Control and Prevention's list of the top 18 drug resistant threats to the US—and it made the top of the "Urgent Threat" category. This category of bacteria may not currently represent a widespread threat, but has that potential and requires urgent attention to identify infections and limit transmission.
Both the severity of C. difficile infections and the populations of people it infects contribute to the urgent threat posed by this bacteria. The diarrhea it causes can be life-threatening and the infections most commonly occur in people who are or have been hospitalized and have been treated with antibiotics.
C. difficile infections are usually treated with metronidazole, vancomycin, or fidaxomicin. Fecal transplants—replacement of feces with that of healthy people—has had some success in restoring healthy gut bacteria in patients with C. difficile infections.
The big problem is that a significant number of people get reinfected—and when the infection is life-threatening and it's already-sick people who get the infection—the situation can become critical.
Any way to reduce recurrence of this horrible infection could improve chances for survival in some patients. The new study provides one potential way to do that for a subset of people.
"It may be reasonable to stop gastric acid suppressants in patients with C difficile infection; limiting unnecessary use of these medications may help to decrease both recurrent C difficile infection and health care costs," wrote the study authors.
Of course, if acid reducers are given under the direction of a doctor, the doctor should be the person to reevaluate the use, so that other medical conditions do not go untreated. And weighing the odds of the risk associated with stopping an antacid may tip them in favor of the benefit of decreasing the risk of another C. difficile infection.